Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy

Valmiki Maharaj, Matthew Fitz, Xianzdong Ding

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Glycogenic hepatopathy (GH) is an underdiagnosed complication of uncontrolled type 1 diabetes mellitus (T1DM). It appears as an acute relapsing hepatitis with reversible transaminase elevations secondary to excessive hepatic glycogen accumulation. Patients are often asymptomatic but can present with abdominal pain, nausea and vomiting. Physical examination shows hepatomegaly without splenomegaly. GH is diagnosed by biopsy as it is clinically indistinguishable from non-alcoholic fatty liver disease (NAFLD), a more common cause of hepatic dysfunction in diabetics. Here we describe a case of GH in a patient with uncontrolled type 1 diabetes whose clinical course was complicated by drug-induced liver injury. The patient initially presented with diabetic ketoacidosis and had a mild transaminitis, thought to be due to NAFLD. She developed profound transaminase elevations while receiving treatment with newer antipsychotic medications for her bipolar disorder. Liver biopsy showed evidence of resolving glycogenic hepatopathy with signs of drug-induced liver injury. This case report reviews the pathology and pathogenesis of GH and reminds the clinician to keep GH within the differential diagnosis for severe transaminitis in a patient with type 1 diabetes mellitus.

Original languageEnglish (US)
Pages (from-to)714-717
Number of pages4
JournalJournal of general internal medicine
Volume32
Issue number6
DOIs
StatePublished - Jun 1 2017

Fingerprint

Chemical and Drug Induced Liver Injury
Type 1 Diabetes Mellitus
Transaminases
Biopsy
Diabetic Ketoacidosis
Liver Glycogen
Hepatomegaly
Liver
Splenomegaly
Bipolar Disorder
Nausea
Abdominal Pain
Antipsychotic Agents
Hepatitis
Physical Examination
Vomiting
Differential Diagnosis
Pathology
Non-alcoholic Fatty Liver Disease

Cite this

Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy. / Maharaj, Valmiki; Fitz, Matthew; Ding, Xianzdong.

In: Journal of general internal medicine, Vol. 32, No. 6, 01.06.2017, p. 714-717.

Research output: Contribution to journalArticle

Maharaj, Valmiki ; Fitz, Matthew ; Ding, Xianzdong. / Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy. In: Journal of general internal medicine. 2017 ; Vol. 32, No. 6. pp. 714-717.
@article{f9a45e159d3e416db9302c0db20769fb,
title = "Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy",
abstract = "Glycogenic hepatopathy (GH) is an underdiagnosed complication of uncontrolled type 1 diabetes mellitus (T1DM). It appears as an acute relapsing hepatitis with reversible transaminase elevations secondary to excessive hepatic glycogen accumulation. Patients are often asymptomatic but can present with abdominal pain, nausea and vomiting. Physical examination shows hepatomegaly without splenomegaly. GH is diagnosed by biopsy as it is clinically indistinguishable from non-alcoholic fatty liver disease (NAFLD), a more common cause of hepatic dysfunction in diabetics. Here we describe a case of GH in a patient with uncontrolled type 1 diabetes whose clinical course was complicated by drug-induced liver injury. The patient initially presented with diabetic ketoacidosis and had a mild transaminitis, thought to be due to NAFLD. She developed profound transaminase elevations while receiving treatment with newer antipsychotic medications for her bipolar disorder. Liver biopsy showed evidence of resolving glycogenic hepatopathy with signs of drug-induced liver injury. This case report reviews the pathology and pathogenesis of GH and reminds the clinician to keep GH within the differential diagnosis for severe transaminitis in a patient with type 1 diabetes mellitus.",
author = "Valmiki Maharaj and Matthew Fitz and Xianzdong Ding",
year = "2017",
month = "6",
day = "1",
doi = "10.1007/s11606-017-3996-z",
language = "English (US)",
volume = "32",
pages = "714--717",
journal = "Journal of General Internal Medicine",
issn = "0884-8734",
publisher = "Springer New York LLC",
number = "6",

}

TY - JOUR

T1 - Drug-Induced Liver Injury in the Setting of Glycogenic Hepatopathy

AU - Maharaj, Valmiki

AU - Fitz, Matthew

AU - Ding, Xianzdong

PY - 2017/6/1

Y1 - 2017/6/1

N2 - Glycogenic hepatopathy (GH) is an underdiagnosed complication of uncontrolled type 1 diabetes mellitus (T1DM). It appears as an acute relapsing hepatitis with reversible transaminase elevations secondary to excessive hepatic glycogen accumulation. Patients are often asymptomatic but can present with abdominal pain, nausea and vomiting. Physical examination shows hepatomegaly without splenomegaly. GH is diagnosed by biopsy as it is clinically indistinguishable from non-alcoholic fatty liver disease (NAFLD), a more common cause of hepatic dysfunction in diabetics. Here we describe a case of GH in a patient with uncontrolled type 1 diabetes whose clinical course was complicated by drug-induced liver injury. The patient initially presented with diabetic ketoacidosis and had a mild transaminitis, thought to be due to NAFLD. She developed profound transaminase elevations while receiving treatment with newer antipsychotic medications for her bipolar disorder. Liver biopsy showed evidence of resolving glycogenic hepatopathy with signs of drug-induced liver injury. This case report reviews the pathology and pathogenesis of GH and reminds the clinician to keep GH within the differential diagnosis for severe transaminitis in a patient with type 1 diabetes mellitus.

AB - Glycogenic hepatopathy (GH) is an underdiagnosed complication of uncontrolled type 1 diabetes mellitus (T1DM). It appears as an acute relapsing hepatitis with reversible transaminase elevations secondary to excessive hepatic glycogen accumulation. Patients are often asymptomatic but can present with abdominal pain, nausea and vomiting. Physical examination shows hepatomegaly without splenomegaly. GH is diagnosed by biopsy as it is clinically indistinguishable from non-alcoholic fatty liver disease (NAFLD), a more common cause of hepatic dysfunction in diabetics. Here we describe a case of GH in a patient with uncontrolled type 1 diabetes whose clinical course was complicated by drug-induced liver injury. The patient initially presented with diabetic ketoacidosis and had a mild transaminitis, thought to be due to NAFLD. She developed profound transaminase elevations while receiving treatment with newer antipsychotic medications for her bipolar disorder. Liver biopsy showed evidence of resolving glycogenic hepatopathy with signs of drug-induced liver injury. This case report reviews the pathology and pathogenesis of GH and reminds the clinician to keep GH within the differential diagnosis for severe transaminitis in a patient with type 1 diabetes mellitus.

UR - http://www.scopus.com/inward/record.url?scp=85013361329&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85013361329&partnerID=8YFLogxK

U2 - 10.1007/s11606-017-3996-z

DO - 10.1007/s11606-017-3996-z

M3 - Article

VL - 32

SP - 714

EP - 717

JO - Journal of General Internal Medicine

JF - Journal of General Internal Medicine

SN - 0884-8734

IS - 6

ER -